Addiction, Abuse, And Misuse; Life-Threatening Respiratory Depression; Accidental Ingestion; Ultra-Rapid Metabolism of Tramadol And Other Risk Factors For Life-Threatening Respiratory Depression In Children; Neonatal Opioid Withdrawal Syndrome; Interactions With Drugs Affecting Cytochrome P450 Isoenzymes; And Risks From Concomitant Use With Benzodiazepines Or Other CNS Depressants; Risk Evaluation And Mitigation Strategy (REMS)
Addiction , Abuse, and Misuse
- Tramadol exposes patients and other users to the risks of opioid addiction, abuse and misuse, which can lead to overdose and death. Assess each patient's risk prior to prescribing Tramadol, and monitor all patients regularly for the development of these behaviors and conditions.
- Patients at increased risk may be prescribed opioids, but use in such patients necessitates intensive counseling about the risks and proper use along with intensive monitoring for signs of addiction, abuse, and misuse.
- Consider prescribing naloxone for the emergency treatment of opioid overdose.
Life-Threatening Respiratory Depression
- Serious life-threatening or fatal respiratory depression may occur with use of tramadol.
- Life-threatening respiratory depression and death have occurred in children who received tramadol. Some of the reported cases followed tonsillectomy and/or adenoidectomy; in at least one case, the child had evidence of being an ultra-rapid metabolizer of tramadol due to a CYP2D6 polymorphism. Tramadol is contraindicated in children younger than 12 years of age and in children younger than 18 years of age following tonsillectomy and/or adenoidectomy. Avoid the use of tramadol in adolescents 12 to 18 years of age who have other risk factors that may increase their sensitivity to the respiratory depressant effects of tramadol.
- Opioids can cause sleep-related breathing disorders including central sleep apnea (CSA) and sleep-related hypoxemia. Opioid use increases the risk of CSA in a dose-dependent fashion. In patients who present with CSA, consider decreasing the opioid dosage using best practices for opioid taper.
- Accidental ingestion of Tramadol, especially by children, can be fatal.
Neonatal Opioid Withdrawal Syndrome
- Prolonged use of Tramadol during pregnancy can result in neonatal opioid withdrawal syndrome, which may be life-threatening if not recognized and treated, and requires management according to protocols developed by neonatology experts. If opioid use is required for a prolonged period in a pregnant woman, advise the patient of the risk of neonatal opioid withdrawal syndrome and ensure that appropriate treatment will be available.
Interation with Drugs Affecting Cytochrome P450 Isoenzymes
- The effects of concomitant use or discontinuation of cytochrome P450 3A4 inducers, 3A4 inhibitors, or 2D6 inhibitors with tramadol are complex. Use of cytochrome P450 3A4 inducers, 3A4 inhibitors, or 2D6 inhibitors with Tramadol requires careful consideration of the effects on the parent drug, tramadol, and the active metabolite, M1.
Risks From Concomitant Use With Benzodiazepines or Other CNS Depressants
- Concomitant use of opioids with benzodiazepines or other central nervous system (CNS) depressants, including alcohol, may result in profound sedation, respiratory depression, coma, and death
Reserve concomitant prescribing of Tramadol and benzodiazepines or other CNS depressants for use in patients for whom alternative treatment options are inadequate.
Limit treatment to the minimum effective dosages and durations.
Follow patients for signs and symptoms of respiratory depression and sedation.
Opioid Analgesic Risk Evaluation and Mitigation Strategy (REMS)
To ensure that the benefits of opioid analgesics outweigh the risks of addiction, abuse, and misuse, the Food and Drug Administration (FDA) has required a REMS for these products. Under the requirements of the REMS, drug companies with approved opioid analgesic products must make REMS-compliant education programs available to healthcare providers. Healthcare providers are strongly encouraged to:
- complete a REMS-compliant education program,
- counsel patients and/or their caregivers, with every prescription, on safe use, serious risks, storage, and disposal of these products,
- emphasize to patients and their caregivers the importance of reading the Medication Guide every time it is provided by their pharmacist, and
- consider other tools to improve patient, household, and community safety.
FDA and Industry Communications
Approved Risk Evaluation and Mitigation Strategies (REMS)
Patient Counseling Information